Thunderstorm Wind, Cass
- When
- July 19, 12:30 AM CST
- Where
- Cass County, Griswold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.230, -95.150
Thunderstorms moved into southwest Iowa from the west. The storms were decaying as they advanced into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved into southwest Iowa from the west. The storms were decaying as they advanced into the state. One of the storms moved through Cass County in Griswold and caused damage. High winds downed trees in town and knocked down power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 6:45 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 745 PM CDT WED JUL 18 2007 .DISCUSSION... FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT. STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING. AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES OF PRECIP EXPECTED INTO THURSDAY. LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD. THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE EXTENDED PERIOD. && .AVIATION...19/00Z ACTIVE WEATHER MOVING ACORSS MUCH OF THE STATE THIS EVENING REFLECTED IN TAFS WITH SCATTERED THUNDERSTORMS AND IFR VISIBILITY AND CEILINGS. AFTER MIDNIGHT EXPECT POSSIBLE THUNDERSTORMS THOUGH NOT SEVERE BUT STILL IFR VISIBILITY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY. && LONG TERM...ALBRECHT SHORT TERM/AVIATION...FORSTER/45/31/7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 PM CDT WED JUL 18 2007 IAZ027-028-039-192045- BUTLER-BREMER-BLACK HAWK- 1127 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA AROUND THE WATERLOO AREA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT. HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WHICH MAY LEAD TO FLASH FLOODING IN LOCAL AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. IAZ004>007-015>017-023>026-033>038-047>050-192045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA- 1127 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTHEAST OF A LINE FROM SAC CITY TO TOLEDO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT. THE MAIN LINE OF STORMS WILL FORM ALONG HIGHWAY 20 AND WILL SINK SOUTH OF HIGHWAY 20 AFTER 2 AM. SOME STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREAT. HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO ACCOMPANY THE STORMS. SEVERAL INCHES OF RAIN MAY FALL IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. IAZ044>046-057>062-070>075-081>086-096-097-192045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 1127 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTHWEST OF A SAC CITY TO TOLEDO LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT. SOME STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREAT. HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO ACCOMPANY THE STORMS. SEVERAL INCHES OF RAIN MAY FALL IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. IAZ092>095-192045- TAYLOR-RINGGOLD-DECATUR-WAYNE- 1127 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA ALONG THE MISSOURI BORDER. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 4 AM. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT. HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO ACCOMPANY THE STORMS. SEVERAL INCHES OF RAIN MAY FALL IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY... WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOWARDS MORNING. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 N MONTEZUMA 41.60N 92.53W
07/18/2007 M64 MPH POWESHIEK IA EMERGENCY MNGR
&&
DEROYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S BANCROFT 43.26N 94.22W
07/18/2007 KOSSUTH IA EMERGENCY MNGR
CATTLE SHED DESTROYED BY STRONG WINDS.
0430 PM TSTM WND GST N MANSON 42.53N 94.54W
07/18/2007 E70.00 MPH CALHOUN IA TRAINED SPOTTER
8 INCH TREE LIMBS DOWN...POWER IS OUT.
0431 PM TSTM WND DMG HUMBOLDT 42.72N 94.22W
07/18/2007 HUMBOLDT IA AMATEUR RADIO
18 TO 20 INCH TREE DOWN...POWER POLE DOWN
0432 PM TSTM WND DMG HUMBOLDT 42.72N 94.22W
07/18/2007 HUMBOLDT IA TRAINED SPOTTER
12 INCH TREES DOWN...CORN BLOWN DOWN
0433 PM TSTM WND DMG MANSON 42.53N 94.54W
07/18/2007 CALHOUN IA LAW ENFORCEMENT
POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL
TREE LIMBS.
0453 PM TSTM WND DMG CALLENDER 42.36N 94.30W
07/18/2007 WEBSTER IA TRAINED SPOTTER
6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES
AS WELL.
0518 PM TSTM WND GST 3 S WILLIAMS 42.44N 93.55W
07/18/2007 E70.00 MPH HAMILTON IA TRAINED SPOTTER
12 INCH TREE BRANCHES DOWN...MULTIPLE BRANCHES DOWN.
0520 PM TSTM WND DMG 3 N BLAIRSBURG 42.52N 93.64W
07/18/2007 HAMILTON IA TRAINED SPOTTER
6 INCH TREE LIMBS DOWN.
0535 PM TSTM WND DMG 1 N RADCLIFFE 42.31N 93.44W
07/18/2007 HARDIN IA TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN AROUND TOWN. WIND SPEEDS
ESTIMATED AT 50-60 MPH.
0539 PM TSTM WND DMG ELDORA 42.36N 93.10W
07/18/2007 HARDIN IA AMATEUR RADIO
6 TO 12 INCH TREES AND BRANCHES DOWN. SOME TREES DOWN
OVER ROADS.
0547 PM TSTM WND DMG 1 N ZEARING 42.17N 93.30W
07/18/2007 STORY IA EMERGENCY MNGR
CORN DAMAGE...60 MPH ESTIMATED WIND.
0550 PM TSTM WND GST 2 S WELLSBURG 42.40N 92.92W
07/18/2007 E70.00 MPH GRUNDY IA TRAINED SPOTTER
0600 PM TSTM WND GST 2 NW MAXWELL 41.91N 93.43W
07/18/2007 E60.00 MPH STORY IA TRAINED SPOTTER
BLEW ROAD SIGN OVER...AND GRAVEL OFF THE ROAD.
0600 PM TSTM WND DMG HOLLAND 42.40N 92.80W
07/18/2007 GRUNDY IA LAW ENFORCEMENT
POWERLINES AND TREE LIMBS DOWN IN HOLLAND.
0606 PM TSTM WND GST STATE CENTER 42.02N 93.17W
07/18/2007 E75.00 MPH MARSHALL IA EMERGENCY MNGR
0607 PM TSTM WND DMG MARSHALLTOWN 42.04N 92.91W
07/18/2007 MARSHALL IA LAW ENFORCEMENT
2 LARGE TREES DOWN BLOCKING TWO SEPERATE INTERSECTIONS IN
MARSHALLTOWN.
0611 PM TSTM WND GST GARWIN 42.09N 92.68W
07/18/2007 E60.00 MPH TAMA IA LAW ENFORCEMENT
0615 PM TSTM WND DMG REINBECK 42.32N 92.60W
07/18/2007 GRUNDY IA EMERGENCY MNGR
TREES DOWN.
0615 PM TSTM WND DMG MORRISON 42.34N 92.67W
07/18/2007 GRUNDY IA EMERGENCY MNGR
BUILDING DAMAGE.
0615 PM TSTM WND DMG 1 W GRUNDY CENTER 42.36N 92.79W
07/18/2007 GRUNDY IA EMERGENCY MNGR
RV BLOWN OVER. TREES AND BRANCHES DOWN.
0618 PM TSTM WND GST MARSHALLTOWN 42.04N 92.91W
07/18/2007 M60.00 MPH MARSHALL IA MESONET
MESONET SITE
0640 PM TSTM WND GST 5 N SEARSBORO 41.65N 92.70W
07/18/2007 E60.00 MPH POWESHIEK IA TRAINED SPOTTER
0720 PM TSTM WND GST 1 N MONTEZUMA 41.60N 92.53W
07/18/2007 M64.00 MPH POWESHIEK IA EMERGENCY MNGR
&&
DEROYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG POMEROY 42.55N 94.68W
07/18/2007 CALHOUN IA BROADCAST MEDIA
6-8 INCH TREE LIMBS DOWN.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 5 W LA PORTE CITY 42.31N 92.29W
07/18/2007 E65 MPH BLACK HAWK IA TRAINED SPOTTER
TWO 1 TO 2 FOOT DIAMETER TREES DOWN...TOP OF SILO TORN
OFF...GARAGE DOOR BLOWN IN...SOME CROP DAMAGE.
&&
RVACHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
07/18/2007 WRIGHT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREE LIMBS AND POWERLINES DOWN
IN EAGLE GROVE.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL MARSHALLTOWN 42.04N 92.91W
07/18/2007 E0.75 INCH MARSHALL IA CO-OP OBSERVER
&&
BFThe Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39815.